Skip to main content Accessibility help


  • Davide Lombardo (a1) and Antonella Perucca (a2)


Let $A$ be the product of an abelian variety and a torus defined over a number field $K$ . Fix some prime number $\ell$ . If $\unicode[STIX]{x1D6FC}\in A(K)$ is a point of infinite order, we consider the set of primes $\mathfrak{p}$ of $K$ such that the reduction $(\unicode[STIX]{x1D6FC}\hspace{0.2em}{\rm mod}\hspace{0.2em}\mathfrak{p})$ is well-defined and has order coprime to $\ell$ . This set admits a natural density. By refining the method of Jones and Rouse [Galois theory of iterated endomorphisms, Proc. Lond. Math. Soc. (3)100(3) (2010), 763–794. Appendix A by Jeffrey D. Achter], we can express the density as an $\ell$ -adic integral without requiring any assumption. We also prove that the density is always a rational number whose denominator (up to powers of $\ell$ ) is uniformly bounded in a very strong sense. For elliptic curves, we describe a strategy for computing the density which covers every possible case.



Hide All
1.Achter, J. D., Detecting complex multiplication, in Computational aspects of algebraic curves, Lecture Notes Ser. Comput., Volume 13, pp. 3850 (World Sci. Publ., Hackensack, NJ, 2005).
2.Beilinson, A., p-adic periods and derived de Rham cohomology, J. Amer. Math. Soc. 25(3) (2012), 715738.
3.Bogomolov, F. A., Points of finite order on abelian varieties, Izv. Akad. Nauk SSSR Ser. Mat. 44(4) (1980), 782804. 973.
4.Bogomolov, F. A., Sur l’algébricité des représentations l-adiques, C. R. Acad. Sci. Paris Sér. A-B 290(15) (1980), A701A703.
5.Breuillard, E., Green, B. and Tao, T., Approximate subgroups of linear groups, Geom. Funct. Anal. 21(4) (2011), 774819.
6.Debry, C. and Perucca, A., Reductions of algebraic integers, J. Number Theory 167 (2016), 259283.
7.Deligne, P., Théorie de Hodge. III, Publ. Math. Inst. Hautes Études Sci. 44 (1974), 577.
8.Denef, J., On the evaluation of certain p-adic integrals, in Séminaire de théorie des nombres, Paris 1983–84, Progr. Math., Volume 59, pp. 2547 (Birkhäuser Boston, Boston, MA, 1985).
9.Faltings, G., p-adic Hodge theory, J. Amer. Math. Soc. 1(1) (1988), 255299.
10.Fried, M. D. and Jarden, M., Field Arithmetic, 3rd edition, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge / A Series of Modern Surveys in Mathematics 11 (Springer, Berlin, Heidelberg, 2008).
11.Hasse, H., Uber die Dichte der Primzahlen p, für die eine vorgegebene ganzrationale Zahl a≠0 von durch eine vorgegebene Primzahl l≠2 teilbarer bzw. unteilbarer Ordnung mod p ist, Math. Ann. 162 (1965/1966), 7476.
12.Hasse, H., Über die Dichte der Primzahlen p, für die eine vorgegebene ganzrationale Zahl a̸ = 0 von gerader bzw. ungerader Ordnung mod. p ist, Math. Ann. 166 (1966), 1923.
13.Jones, R. and Rouse, J., Galois theory of iterated endomorphisms, Proc. Lond. Math. Soc. (3) 100(3) (2010), 763794. Appendix A by Jeffrey D. Achter.
14.Kowalski, E., Some local–global applications of Kummer theory, Manuscripta Math. 111(1) (2003), 105139.
15.Larsen, M. and Pink, R., A connectedness criterion for l-adic Galois representations, Israel J. Math. 97 (1997), 110.
16.Lombardo, D. and Perucca, A., The 1-eigenspace for matrices in GL2(ℤ), New York J. Math. 23 (2017), 897925.
17.Macintyre, A., Rationality of p-adic Poincaré series: uniformity in p, Ann. Pure Appl. Logic 49(1) (1990), 3174.
18.Mattuck, A., Abelian varieties over p-adic ground fields, Ann. of Math. (2) 62 (1955), 92119.
19.Moree, P., Artin’s primitive root conjecture—a survey, Integers 12(6) (2012), 13051416.
20.Oesterlé, J., Réduction modulo p n des sous-ensembles analytiques fermés de ZpN, Invent. Math. 66(2) (1982), 325341.
21.Perucca, A., Prescribing valuations of the order of a point in the reductions of abelian varieties and tori, J. Number Theory 129(2) (2009), 469476.
22.Perucca, A., The order of the reductions of an algebraic integer, J. Number Theory 148 (2015), 121136.
23.Perucca, A., Reductions of 1-dimensional tori, Int. J. Number Theory 13(6) (2017), 14731489.
24.Pink, R., l-adic algebraic monodromy groups, cocharacters, and the Mumford–Tate conjecture, J. Reine Angew. Math. 495 (1998), 187237.
25.Pink, R., On the order of the reduction of a point on an abelian variety, Math. Ann. 330(2) (2004), 275291.
26.Richardson, R. W. Jr, A rigidity theorem for subalgebras of Lie and associative algebras, Illinois J. Math. 11 (1967), 92110.
27.Rouse, J. and Zureick-Brown, D., Elliptic curves over ℚ and 2-adic images of galois, Res. Number Theory 1 (2015), Art. 12, 34pp.
28.Serre, J.-P., Propriétés galoisiennes des points d’ordre fini des courbes elliptiques, Invent. Math. 15(4) (1972), 259331.
29.Serre, J.-P., Quelques applications du théorème de densité de Chebotarev, Publ. Math. Inst. Hautes Études Sci. (54) (1981), 323401.
30.Serre, J.-P., Résumé des cours de 1984–1985, Annuaire du Collg̀e de France, 1985.
31.Serre, J.-P. and Tate, J., Good reduction of abelian varieties, Ann. of Math. (2) 88 (1968), 492517.
32.Szamuely, T. and Zábrádi, G., The p-adic Hodge decomposition according to Beilinson, in Algebraic Geometry: Salt Lake City 2015 (ed. de Fernex, T. et al. ), Proceedings of Symposia in Pure Mathematics, vol. 97, Part 2, pp. 495572 (American Mathematical Society, Providence, 2018).
33.The LMFDB Collaboration, The L-functions and modular forms database., 2016.
34.The Sage Developers, SageMath, the Sage Mathematics Software System (Version 7.5.1), 2017.
35.The Stacks Project Authors, Stacks Project., 2017.
36.Wintenberger, J.-P., Démonstration d’une conjecture de Lang dans des cas particuliers, J. Reine Angew. Math. 553 (2002), 116.
MathJax is a JavaScript display engine for mathematics. For more information see


MSC classification


  • Davide Lombardo (a1) and Antonella Perucca (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed